Dangerous Supplement Repackaged and Sold as ‘WOW’

The U.S. Food and Drug Administration (FDA) just issued a warning to the public that dietary supplement, “WOW,” is the same product that was recalled this year, but is now being sold under a different name. WOW is dangerous and can lead to serious harm.

Sold as Reumoofan Plus, the so-called “natural” dietary supplement was touted for a number of conditions, including arthritis and bone cancer. In truth, WOW, formely Reumofan Plus, contains undeclared active ingredients found in prescription drugs that should only be used under the supervision of a health care professional.

Brad Pace, regulatory counsel at FDA’s Health Fraud and Consumer Outreach Branch, says some distributors have deliberately put a new label and a new name, WOW, on bottles of Reumofan Plus to deceptively sell remaining supplies. Pace notes that WOW was distributed to online and other distributors, as well as directly to consumers.FDA is concerned that other distributors will also put different labels on Reumofan Plus and sell it under other names, and offers the following consumer advice:

  • Immediately consult a health care professional if you are now taking Reumofan Plus or WOW.
  • Do not use any products with “Riger Naturals S.A.” printed on the bottom of the bottle. Reumofan Plus is manufactured in Mexico by Riger Naturals.
  • Report any health problems related to these products to FDA’s MedWatch Safety Information and Adverse Event Reporting Program at: http://www.fda.gov/Safety/MedWatch/default.htm

 

The FDA noted that, since June, it has received dozens of reports from consumers who used Reumofan Plus of serious, and sometimes fatal, outcomes. Reports include liver injury, severe bleeding, corticosteroid withdrawal syndrome, adrenal suppression, and stroke.

FDA laboratory analysis confirmed that WOW contains the same undeclared prescription drug ingredients that are in Reumofan Plus:

  • Dexamethasone: A corticosteroid used to treat inflammatory conditions such as asthma and rheumatoid arthritis. May increase the infection risks and blood sugar levels; can cause changes in blood pressure, damage to bones, and psychiatric problems; and can lead to adrenal suppression when taken for a prolonged period at high doses.
  • Diclofenac Sodium: A non-steroidal anti-inflammatory drug (NSAID). May cause increased risk of cardiovascular events, such as heart attack, as well as serious gastrointestinal problems.
  • Methocarbamol: A muscle relaxant. May cause sedation, dizziness, and low blood pressure, and impair mental or physical abilities to perform tasks such as driving a motor vehicle or operating machinery.

 

The hidden drugs found in these products may also interact with other medications, resulting in serious health consequences.

Also, because one of the hidden ingredient dexamethasone, which is a corticosteroid, people taking these supplements must work with their health care professional to safely stop taking the drug. A person who abruptly stops taking corticosteroids after long-term use or after taking high doses runs the risk of suffering from a withdrawal syndrome and life-threatening adrenal suppression. Withdrawal syndrome may include nausea, low blood pressure, low blood sugar levels, fever, muscle and joint pain, dizziness, and fainting. Adrenal suppression of cortisol production can be life-threatening because cortisol—among other critical roles—is needed to maintain normal blood pressure and supply glucose to vital tissues, such as the brain and red blood cells, in response to stressors such as trauma, surgery, and infection.

FDA also notes that there may be other harmful hidden ingredients in these products and that ingredients may vary from lot to lot. Also, products found to have hidden drug ingredients are generally not manufactured in a way that would ensure their quality and safety.

We’ve long been following issues with this product. In August we wrote that 500 lots of Reumofan Plus Tablets were recalled over findings of undeclared drug ingredients. Just prior, we wrote that the FDA issued a warning to consumers concerning Reumofan Plus and Reumofan Plus Premium supplements, also over harmful drug ingredients. In June, we reported that the FDA issued a warning for Reumofan Plus dietary supplements, again, due to the presence of potentially harmful pharmaceutical ingredients.

 

This entry was posted in Pharmaceuticals, Product Recalls. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.